Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 403, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 20, 2003, 8:04 PM CDT for Shannon County, Missouri. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 8:04 PM CDT (01:04 UTC)
- Expired
- Jul 20, 2003, 9:15 PM CDT
- In force
- 71 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Shannon County, MO
The radar
The Springfield radar (KSGF), 178 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 7:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2722 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
855
WUUS53 KSGF 210104
SVRSGF
MOC203-210215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
803 PM CDT SUN JUL 20 2003
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SHANNON COUNTY IN MISSOURI
* UNTIL 915 PM CDT.
* AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES SOUTH OF HOUSTON...AND MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BIRCH TREE BY 855 PM CDT.
EMINENCE BY 910 PM CDT.
WINONA BY 915 PM CDT.
THE TOWNS OF ALLEY SPRING...ROUND SPRING AND WEST EMINENCE ARE ALSO
IN THE PATH OF THIS STORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
LAT...LON 3742 9165 3690 9168 3689 9125 3709 9123
3712 9107 3741 9121
$$
LINDENBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:12 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 20, 6:12 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 612 PM CDT SUN JUL 20 2003 ...UPDATED FOR AVIATION DISCUSSION... .DISCUSSION... MESOSCALE UPDATE... WEAK DISTURBANCE (AROUND 600MB) WIGGLING THROUGH THE AREA IS QUITE EVIDENT IN THE AREA PROFILERS. SOME WEAK WARM AIR ADVECTION IN ADVANCE OF THE SUBTLE FEATURE WAS APPARENTLY ENOUGH TO IGNITE QUITE A BIT OF TOWERING ACCAS WITH SCATTERED CONVECTION LATER THIS AFTERNOON. OUT AHEAD OF THE ELEVATED CONVECTION RECENT RADAR TRENDS AS WELL AS VISUAL OBSERVATIONS SUGGEST SOME SURFACE BASED CONVECTION HAS BEGUN TO DEVELOP IN OZARK COUNTY. AIRMASS IS VERY UNSTABLE BUT MID LEVEL FLOW IS RATHER LIMP WITH 0-6KM SHEAR OF ONLY 25-30KT. DESPITE THE RELATIVELY WEAK SHEAR...STRONG INSTABILITY WOULD STILL BE ENOUGH FOR STRONG TO SEVERE MULTICELLULAR CONVECTION WITH ANY SURFACE BASED CELLS. MORE ORGANIZED CONVECTION IS POSSIBLE LATER TONIGHT DEPENDING ON HOW NEBRASKA CONVECTION EVOLVES. IZZI && .AVIATION... FOR 0Z TAFS...FEW CHANGES MADE TO GOING TAFS FOR NOW. ELEVATED CONVECTION ASSOCIATED WITH THE WEAK WAVE HAS NOW GENERALLY MOVED EAST OF BOTH OF THE TERMINALS. STRONGEST LOW LEVEL MOISTURE CONVERGENCE ALSO EAST OF THE TERMINALS SO ANY NEW CONVECTIVE DEVELOPMENT SHOULDNT AFFECT THE TERMINALS EITHER. DEPENDING ON HOW CONVECTION OVER EASTERN NEBRASKA EVOLVES MAY NEED TO UPDATE THE TAFS IN A FEW HOURS TO INTRODUCE SOME THUNDERSTORMS FOR LATE TONIGHT AND TOMORROW MORNING...BUT GIVEN THE UNCERTAINTIES REGARDING THE EVENTUAL EVOLUTION HAVE DECIDED NOT TO INTRODUCE A TEMPO GROUP FOR THUNDER ATTM. IZZI && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...HEAT ADVISORY ALONG AND WEST OF A COLE CAMP...TO STOCKTON...TO CASSVILLE LINE THROUGH TONIGHT. .KS...HEAT ADVISORY ALL ZONES THROUGH TONIGHT. WFO SGF
Hazardous weather outlook, Jul 20, 7:16 PM CDT, 48 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
716 PM CDT SUN JUL 20 2003
...SEVERE THUNDERSTORMS POSSIBLE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
NUMEROUS THUNDERSTORMS....SOME SEVERE WITH:
HAIL TO THE SIZE OF GOLF BALLS
DAMAGING WINDS TO 70 MPH
TORRENTIAL DOWNPOURS
AREAS AFFECTED AND TIMING:
SEVERE THUNDERSTORMS ARE POSSIBLE SOUTH AND EAST OF AN AVA TO
ROLLA LINE THROUGH MIDNIGHT.
ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE BETWEEN MIDNIGHT
AND 6 AM NORTHWEST OF A JOPLIN TO ROLLA LINE.
DISCUSSION:
NUMEROUS THUNDERSTORMS...SOME SEVERE WITH HAIL UP TO THE SIZE OF
GOLF BALLS AND DAMAGING WINDS IN EXCESS OF 70 MPH...WILL AFFECT
SOUTH CENTRAL MISSOURI THIS EVENING.
ADDITIONAL STRONG TO SEVERE THUNDERSTORMS COULD MOVE INTO MAINLY
NORTHERN AND WESTERN PORTIONS OF THE OUTLOOK AREA AFTER MIDNIGHT.
THESE THUNDERSTORMS COULD BE SEVERE WITH HAIL TO ONE INCH IN
DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MPH.
ADDITIONAL INFORMATION: A SEVERE THUNDERSTORM WATCH IS IN EFFECT
FOR SOUTH CENTRAL MISSOURI UNTIL MIDNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE OZARKS REGION MONDAY NIGHT INTO TUESDAY MORNING AS THE
LAST IN A SERIES OF UPPER LEVEL DISTURBANCES INTERACTS WITH A
STATIONARY FRONT THAT WILL BE IN PLACE OVER THE AREA BY LATE
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED OVER SOUTH CENTRAL MISSOURI THIS
EVENING...AND POSSIBLY AFTER MIDNIGHT NORTH AND WEST OF AN AVA TO
ROLLA LINE.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
IZZIIn the hours before
Local storm report, Jul 20, 7:28 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
728 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0727 PM CABOOL MO 1 INCH HAIL
07/20/03 TEXAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 20, 7:39 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM 1 E GENTRYVILLE MO WIND DAMAGE
07/20/03 DOUGLAS TREES UPROOTED. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.Local storm report, Jul 20, 7:41 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
741 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM 1 E GENTRYVILLE MO WIND DAMAGE
07/20/03 DOUGLAS TREES UPROOTED. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.Local storm report, Jul 20, 7:52 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0721 PM 2 NW CABOOL MO 2.75 INCH HAIL
07/20/03 TEXAS REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Jul 20, 7:57 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
757 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM WEST PLAINS MO 1 INCH HAIL
07/20/03 HOWELL REPORTED BY FIRE AND
RESCUE.
0750 PM WEST PLAINS MO 70 MPH TSTM GUST
07/20/03 HOWELL 60-70 MPH WINDS WITH
NUMEROUS TREES DOWN IN
TOWN. REPORTED BY FIRE
AND RESCUE.Local storm report, Jul 20, 8:04 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
804 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM 4 S WILLOW SPGS MO WIND DAMAGE
07/20/03 HOWELL ROOF BLOWN OFF WELL
CONSTRUCTED OUT BUILDING.
REPORTED BY PUBLIC.
0750 PM WEST PLAINS MO 1 INCH HAIL
07/20/03 HOWELL REPORTED BY FIRE AND
RESCUE.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:02 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 58 min |
| Jul 20, 7:11 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 64 min |
| Jul 20, 7:13 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 47 min |
| Jul 20, 7:50 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 70 min |
| Jul 20, 7:54 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 36 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.